Alert archive / Pennsylvania / Flash Flood Warnings in 2011

Flash Flood Warning 58, NWS Binghamton, NY

July 3, 2011Luzerne County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jul 3, 2011, 7:06 PM EDT for Luzerne County, Pennsylvania. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2011, 7:06 PM EDT (23:06 UTC)
Expired
Jul 3, 2011, 10:00 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 110 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 7:15 PM EDTFLASH FLOODPlymouth, PAWATER BEGINNING TO STAND ON ROADS. VIS CRWADRLX
Jul 3, 7:30 PM EDTFLASH FLOODPlymouth, PANUMEROUS ROADS CLOSED DUE TO FLOODING IN JACKSON AND PLYMOUTH TOWNSHIP.
Jul 3, 7:47 PM EDTFLASH FLOODNanticoke, PAFLOODING OF NEWPORT CREEK. WEST UNION ST. NANTICOKE... PA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.1 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

575 
WGUS51 KBGM 032306
FFWBGM
PAC079-040200-
/O.NEW.KBGM.FF.W.0058.110703T2306Z-110704T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
706 PM EDT SUN JUL 3 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 1000 PM EDT

* AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNTAIN
  TOP...FAIRVIEW HGTS...LARKSVILLE...NANTICOKE...PENOBSCOT...
  PLYMOUTH...PRESTON...SLOCUM AND SUGAR NOTCH.

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 4132 7605 4120 7576 4101 7586 4119 7615

$$

DGM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:10 PM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 3, 3:10 PM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
310 PM EDT SUN JUL 3 2011

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO
AREAS OF EAST CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA BEFORE
PUSHING EAST OF THE AREA EARLY THIS EVENING. HIGH PRESSURE FROM
THE UPPER GREAT LAKES WILL PROVIDE DRY AND WARM WEATHER FOR
INDEPENDENCE DAY THROUGH EARLY WEDNESDAY BEFORE A COLD FRONT
APPROACHES.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SHOWERS AND STORMS CONTINUE TO REGENERATE THIS AFTN AHEAD OF SLOW
MOVING CLD FRONT LOCATED JUST EAST OF BGM. THESE STORMS CONTINUE
TO PRODUCE HEAVY RAINFALL WITH REPORT FROM DELHI AREA EARLIER OF
4+ INCHES OF RAIN IN JUST A FEW HOURS. MEANWHILE, OUR WESTERN
ZONES HAVE CLEARED NICELY AND THIS CLEARING WILL CONT TO MOVE EAST
EARLY THIS EVEN AS FRONT MAKES SLOW PROGRESS. ON THOSE LINES, KEPT
LIKELY POPS GOING FOR NEXT COUPLE HOURS FAR EAST, WITH CHC JUST
WEST OF THERE THRU CENTRAL NY, WHILE TAPERING OFF POPS FROM WEST
TO EAST THRU EARLY EVENING.

LATER TONIGHT, HIGH PRESSURE BUILDS EWD FROM GREAT LAKES WITH
MAINLY CLEAR SKIES. DID NOT INCLUDE FOG IN FORECAST ATTM GIVEN
ADVECTION OF DRY AIR AND HIGH STILL WELL TO THE WEST.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
WEAK UPPER LVL TROF IN PLACE AS FLAT SFC RIDGE BUILDS OVER THE
REGION. LOOKS LIKE MAINLY DRY STRETCH OF WEATHER WITH JUST SMALL
CHC FOR ISO TSRA ACROSS THE WRN MOHAWK VALLEY AND WRN CATSKILLS
MONDAY AFTN WITH POT WEAK SFC TROF DROP DROPPING SWD INTO NEW
ENGLAND.

NEXT CHC FOR PRECIP COMES PERHAPS LATER WED AS A COLD FRONT
DROPS SE THRU THE GREAT LAKES. LATEST GFS IS BIT SLOWER WITH
THIS FRONT THAN ECMWF. RIGHT NOW, WILL HAVE CHC POPS IN THE FINGER
LAKES REGION.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
PD BEGINS WITH SOMEWHAT LWR THAN NRML HGTS OVER THE AREA AS A VERY
BROAD TROF OVER ERN CANADA KEEPS A NEARLY FLAT WLY FLOW OVER THE
NERN QUARTER OF THE COUNTRY. FOCUS OF THE PD IS A SHRT WV AND SFC
COLD FNT THAT PASSES ON THU...LIKELY ACCOMPANIED WITH SHRWS AND
TRWS. BHD THE FNT...FLOW BECOMES A BIT MORE CYCLONIC AS TROF DIGS
AND SFC HIPRES OVER THE CNTRL LAKES TRIES TO BLD IN. FAIRLY GOOD
AGREEMENT IN THE MAIN LONG TERM MODEL GUID...WITH SOME SLGT TIMING
AND PSN DFRNCS. HWVR...LTL EFFECT OF THESE DFRNCS IN THE DAY TO
DAY WX. HPC GUID SEEMED TO BE IN GOOD SHAPE AND GNRLY MATCHED WELL
WITH MAV MOS.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
UPDATED AS OF 120 PM SUN... VERY NEAR-TERM PROSPECTS FOR
RESTRICTIVE CONDITIONS THROUGH 19-21Z...DUE TO OCNL MVFR CIGS AT KSYR/KRME/
KITH/KBGM...AND SHRA/TSRA IN THE VICINITY AT KAVP. AFTER 21Z...VFR
SHOULD TAKE OVER AREA-WIDE...AS DRIER AIR SWEEPS IN BEHIND A COLD
FRONTAL PASSAGE.

LOW-CONFIDENCE FCST OF MVFR/IFR BR AT KELM/KAVP TOWARDS DAYBREAK
MON...BUT OTHERWISE VFR SHOULD PREVAIL FOR THE REST OF THE PD.

FAIRLY LIGHT WINDS LATE AFTN AND OVERNIGHT...WILL BECOME NW AT
ARND 10 KT BY MON AFTN.

OUTLOOK...

MONDAY THROUGH WEDNESDAY...VFR. SOME RESTRICTIONS DUE TO
RADIATION FOG PSBL IN THE EARLY MORNINGS.

LATE WED-THURSDAY...COLD FRONT APPROACHES WITH CHC SHRA/TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JML
NEAR TERM...JML
SHORT TERM...JML
LONG TERM...DGM
AVIATION...MLJ
Hazardous weather outlook, Jul 3, 6:53 PM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
653 PM EDT SUN JUL 3 2011

NYZ009-015>018-022>025-036-037-044>046-055-056-042300-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-
653 PM EDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ057-062-PAZ038>040-043-044-047-048-072-042300-
DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
653 PM EDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING AS A COLD FRONT CROSSES THE REGION. ANY THUNDERSTORMS
COULD PRODUCE HEAVY DOWNPOURS AND GUSTY WINDS. DRIER AIR WILL MOVE
IN BEHIND THE FRONT WITH CLEARING SKIES TOWARD MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 3, 5:51 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
551 PM EDT SUN JUL 3 2011

PAZ047-032230-
LUZERNE PA-
551 PM EDT SUN JUL 3 2011

...STRONG THUNDERSTORM WILL AFFECT EASTERN LUZERNE COUNTY...

* AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR PLYMOUTH...AND MOVING
  SOUTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SUGAR NOTCH AND LAUREL RUN AT 600 PM EDT...
  PENOBSCOT AND FAIRVIEW HGTS AT 605 PM EDT...
  GLEN SUMMIT AND ALBERT AT 610 PM EDT...
  BEAR CREEK AT 620 PM EDT...
  PENN LAKE PARK AT 625 PM EDT...
  WHITE HAVEN AT 630 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4124 7610 4135 7591 4113 7562 4112 7563
      4113 7567 4113 7570 4108 7576 4105 7576
      4103 7573 4101 7573 4097 7584

DGM

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:07 AM EDTSpecial Weather StatementBGMBradford, Wyoming53 min
Jul 3, 9:00 AM EDTSpecial Weather StatementBGMLackawanna, Luzerne60 min
Jul 3, 2:22 PM EDTAreal Flood AdvisoryBGMLuzerne3 hr
Jul 3, 5:51 PM EDTSpecial Weather StatementBGMLuzerne39 min

Nearby

Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.